Virginia, 2023Flooding in Virginia, July 15 to 16, 2023
July 15 to 16, 2023 · NWS LWX · 4 events in 3 counties and zones
A slow moving frontal boundary interacted with a seasonably moist airmass resulting in multiple rounds of showers and thunderstorms that resulted in one to four and a half inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving frontal boundary interacted with a seasonably moist airmass resulting in multiple rounds of showers and thunderstorms that resulted in one to four and a half inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 15, 8:43 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 15, 8:43 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
943 PM EDT Sat Jul 15 2023
.SYNOPSIS...
A slow moving boundary will cross the area Sunday. Brief high
pressure builds in Monday with a deepening upper level trough
over the Great Lakes sending additional disturbances into the
region Tuesday through late next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
A Flood Watch remains in effect for a large portion of our CWA
from the Blue Ridge Mountains and east, plus parts of central
Maryland, until 4am tonight. Numerous showers and strong
thunderstorms have been developing and moving west to east
across the CWA much of this evening. Some training of
thunderstorms have been leading to areas of flooding due to a
couple of inches of rain falling over a short period of time
then followed by another round or two. Additional rounds of
showers and embedded thunderstorms will continue to develop to
the southwest and move toward the northeast over the next
several hours. The main concern is localized flooding from this
training and runoff as well as streams flowing out over their
banks in places that received a few inches of rainfall the other
day earlier in the week. Heavy rain parameters remain consistent
as earlier in the day today for later tonight and into Sunday.
Most of the convection that develops on Sunday would be mostly
between US 15 and I-95 and to the east to the Chesapeake Bay.
Much of the same potential flooding issues could arise as well
as a threat for some severe thunderstorms. Temperatures
overnight will be in the upper 60s to mid 70s. Some patchy fog
could develop in western valleys if any clearing takes place
behind the band of showers and embedded thunderstorms.
Temperatures Sunday will in the middle 80s to near 90.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
An area of high pressure will build across the area Sunday
night into Monday, leading to drier weather overall but a return
to high temperatures in the lower 90s. Dew points will be lower
than the weekend though. The longwave trough axis will still be
to our west though, and some showers and storms could make it
into northwestern portions of the CWA late Monday afternoon into
Monday night.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A cold front is expected to approach the region by the early to
middle part of next week. Timing remains a bit in disagreement with
global models for the frontal passage which will dictate the
potential hazards for the period. Increasing shower and thunderstorm
activity will pick up by midweek while severe potential is a bit
lackluster given the instability and flow in place but still
warrants keeping an eye on it as we approach the period.
A more active pattern by the later part of the week into Thursday
with a secondary, more potent cold front passage. Instability and
shear look a bit more impressive for the period on Thursday into
Friday. There is a better signal for strong to severe thunderstorms
to develop during this time. Locally heavy rainfall and training may
lead to isolated instances of flooding. Will continue to monitor
trends leading up to the event. Temperatures will likely be
persistent for mid-July, with highs in the 80s to low-to-mid 90s
most afternoons and a slight cool down for the overnight hours in
the 60s and 70s.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Showers and thunderstorms will continue to bring MVFR cigs and
visbis to CHO, IAD, DCA, BWI and MTN into the next several hours
as more training of convection gives a persistent reduction in
TAF conditions. Later tonight, more showers and storms could
become enhanced and areas that do not encounter this will have
some patchy fog that reduce conditions. TAFs will improve toward
Sunday morning. Dewpoint temperatures remain high in the lower
70s.
Additional scattered to numerous showers and thunderstorms will
develop midday/early afternoon Sunday and likely push east of
the terminals by 6 PM or so. Some storms could also be strong to
severe. Outside of thunderstorm activity, expect VFR conditions
to persist after low morning ceilings lift.
A weak cold front crosses the area Sunday night, bringing dry
conditions through Monday evening. VFR conditions expected.
VFR conditions are expected Tuesday and Wednesday with brief
pockets of sub-VFR conditions as a result of any passing showers
or thunderstorms over the terminals for the afternoons and
evenings.
&&
.MARINE...
Southerly channeling will result in 20-25KT gusts across the
bay tonight, with slightly more uncertainty on the narrower
rivers. Numerous showers and a few thunderstorms will move
across the waters tonight into Sunday morning. A few strong
storms are possible. SCA conditions will continue on the mid bay
through the morning. It may continue or even expand some during
the afternoon, but confidence is low. A weak cold front crosses
the local waters by Sunday afternoon, with additional strong
storms possible. Winds become W to NW Sunday night. A brief
period of channeling could occur, but winds look to be mostly
sub-SCA at this time. Sub-SCA conditions are forecast Monday.
Sub-SCA winds are expected Tuesday before a cold front passes over
the waters which may lead to increasing winds of SCA criteria. North
to northwesterly flow behind the front will likely continue SCA
conditions into the middle part of next week. For the afternoon and
evenings, an SMW is possible with any thunderstorm passing over the
waters.
&&
.TIDES/COASTAL FLOODING...
Action stages are likely to be reached over the next two tide
cycles. West to northwest flow is expected Sunday into Monday,
which should cause anomalies to taper.
Southerly flow will boost the anomalies ahead of another front
mid to late week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 4 AM EDT Sunday for DCZ001.
MD...Flood Watch until 4 AM EDT Sunday for MDZ003>006-008-011-013-
014-016-503>508.
VA...Flood Watch until 4 AM EDT Sunday for VAZ028-030-031-036>040-
050-051-053>057-501-502-505>508-526-527.
WV...Flood Watch until 4 AM EDT Sunday for WVZ051>053.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for ANZ530-531-535-
536-538>540-542.
Small Craft Advisory until 8 AM EDT Sunday for ANZ532-533-537-
541.
Small Craft Advisory until noon EDT Sunday for ANZ534-543.
Flood Watch until 4 AM EDT Sunday for ANZ535.
&&
SYNOPSIS...ADS
NEAR TERM...KLW
SHORT TERM...ADS/KLW
LONG TERM...ADM
AVIATION...KLW/ADM
MARINE...KLW/ADM
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Jul 15, 9:25 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1025 PM EDT Sat Jul 15 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-170230-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1025 PM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Flood Watch is in effect until 4 am tonight for central,
northeastern and portions of southern Maryland, the District of
Columbia, northern, northeastern Virginia. Showers and
thunderstorms will be capable of producing heavy rainfall with
totals of 1 to 3 inches and locally higher amounts where
thunderstorms may train. A few thunderstorms could be severe,
capable of producing damaging wind gusts and large hail tonight.
Special Marine Warnings may be needed for portions of the waters
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms capable of producing strong wind gusts
are possible Sunday afternoon. Special Marine Warnings may be
needed for portions of the waters.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-170230-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1025 PM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Flood Watch is in effect until 4 am tonight for central Maryland,
northern and central Virginia, northern and central Blue Ridge
Mountains and portions of the Virginia Piedmont. Showers and
thunderstorms will be capable of producing heavy rainfall with
totals of 1 to 3 inches and locally higher amounts where
thunderstorms may train. A few thunderstorms could be severe,
capable of producing damaging wind gusts and large hail tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon into tonight.
MDZ001-501-502-VAZ503-504-WVZ501>506-170230-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1025 PM EDT Sat Jul 15 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jul 15, 9:43 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1043 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM Tstm Wnd Dmg 2 SSW White Plains 38.57N 76.99W
07/15/2023 Charles MD 911 Call Center
Numerous trees and wires down along Mitchell Rd
&&
Event Number LWX2301412
KLWLocal storm report, Jul 15, 9:44 PM EST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1044 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM Flood Keswick 38.02N 78.36W
07/15/2023 Albemarle VA 911 Call Center
Louisa Road closed near Carroll Creek due to high
water.
&&
Event Number LWX2301413
CPBLocal storm report, Jul 15, 9:47 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1047 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM Tstm Wnd Dmg 2 NW La Plata 38.56N 77.00W
07/15/2023 Charles MD 911 Call Center
Tree onto house with significant damage along Farewell
Ct. off of Mitchell Rd
&&
Event Number LWX2301414
KLWLocal storm report, Jul 15, 9:52 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1052 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM Flood 5 SSE Greenwood 37.99N 78.72W
07/15/2023 Albemarle VA 911 Call Center
Plank Road closed near Batesville due to high water.
&&
Event Number LWX2301416
CPBLocal storm report, Jul 15, 9:55 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1055 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg 1 ENE Port Tobacco Vill 38.52N 77.00W
07/15/2023 Charles MD 911 Call Center
Tree down along Darley Dr.
&&
Event Number LWX2301417
KLWLocal storm report, Jul 15, 9:58 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1058 PM EDT Sat Jul 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM Tstm Wnd Dmg 2 NNE Potomac Heights 38.64N 77.11W
07/15/2023 Charles MD 911 Call Center
Large tree down onto wires near intersection of Fenwick
Rd and McCrea Rd
&&
Event Number LWX2301418
KLWFlood, Orange
- When
- July 15, 10:00 PM EST to July 16, 4:00 AM EST
- Where
- Orange County, 2.65 mi E of Barboursville to 1.87 mi WSW of Daniel
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.166, -78.231
Monrovia Road closed at Tomahawk Creek, Tomahawk Creek Road closed at Poorhouse Run, Mountain Track Road closed, Brick Church Road, and Fairground Road closed due to high water.
Flood, Albemarle
- When
- July 15, 10:00 PM EST to July 16, 4:00 AM EST
- Where
- Albemarle County, 1.05 mi WNW of Cash Corner to 1.21 mi NNE of Shadwell
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.084, -78.299
Louisa Road closed near Carroll Creek and Gordonsville Road closed near St. John Road.
Flood, Albemarle
- When
- July 15, 10:00 PM EST to July 16, 4:00 AM EST
- Where
- Albemarle County, 0.69 mi NE of Batesville to 1.87 mi S of Miller School
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.008, -78.723
Plank Road closed near Batesville due to high water.
Flood, Nelson
- When
- July 15, 10:00 PM EST to July 16, 4:00 AM EST
- Where
- Nelson County, 0.69 mi NW of Buffalo Mines to 1 mi WNW of Tyro
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.738, -79.038
Multiple roads closed due to standing or high water near Roseland and Jonesboro.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 15, 20237 deaths · 2 events
- Flash Flooding in North Carolina, July 15 to 16, 20231 death · 1 injured · $12,000 · 2 events
- Damaging Winds and Lightning Strike in Alabama, July 15 to 16, 2023$422,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Maryland, July 15, 2023$181,000 · 1 in hail · 12 events
- Wildfire in Idaho, July 15, 2023$250,000 · 1 event
- Damaging Winds in Arkansas, July 15, 2023$78,000 · 58 kt wind · 3 events
- Damaging Winds in Mississippi, July 15 to 16, 2023$45,000 · 53 kt wind · 4 events
- Excessive Heat and Heat in California, July 15 to 17, 202333 events
- Hail and Damaging Winds in Texas, July 15, 2023$40,000 · 1 in hail · 4 events
- Flash Flooding and Flooding in New Hampshire, July 15 to 18, 202350 kt wind · 22 events
- Hail and Damaging Winds in Michigan, July 15, 2023$16,000 · 60 kt wind · 5 events
- Heat in California, July 15 to 16, 202312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100632, 1100634, 1100636, 1100637.